Journal d’Analyse Mathématique

, Volume 81, Issue 1, pp 35–64 | Cite as

Fractions continues sur les surfaces de Veech

  • Pierre Arnoux
  • Pascal Hubert


We define a geometrical continued fraction algorithm in the setting of regular polygons with an even number of sides., The definition of the algorithm uses linear transformations generating a group conjugated to an index 2 subgroup of a Hecke group. We give Markov conditions allowing the iteration of the algorithm. We compute the natural extension and the invariant measure for each of the additive and multiplicative versions of this algorithm.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AdF1] R. L. Adler and L. Flatto,Geodesic flow, interval maps and symbolic dynamics, Bull. Amer. Math. Soc.25 (1991), 229–234.MATHMathSciNetCrossRefGoogle Scholar
  2. [A r] P. Arnoux,Ergodicité générique des billards polygonaux [d'après Kerkchoff, Masur, Smillie], Séminaire Bourbaki696 (1988).Google Scholar
  3. [Ar2] P. Arnoux,Le codage du flot géodésique sur la surface modulaire, Enseign. Math.40 (1994), 29–48.MATHMathSciNetGoogle Scholar
  4. [ArFi] P. Arnoux and A. Fisher,The scenery flow for geometric structures on the torus: the linear setting, preprint.Google Scholar
  5. [ArNo] P. Arnoux and A. Nogueira,Mesures de Gauss pour des algorithmes de fractions continues multidimensionnelles Ann. Sci. École Norm. Sup. (4)26 (1993), 645–664.MATHMathSciNetGoogle Scholar
  6. [Art] E. Artin,Ein mechanisches, System mit quasiergodischen Bahnen, Abh. Math. Sem. Univ. Hamburg3 (1924), 170–175.Google Scholar
  7. [Bea] A. Beardon,The Geometry of Discrete Groups, GTM91, Springer-Verlag, Berlin, 1982.Google Scholar
  8. [BeKeSe] T. Bedford, M. Keane and C. Series,Ergodic Theory, Dynamical Systems and Hyperbolic Spaces, Oxford Science Publications, Oxford, 1991.Google Scholar
  9. [BoJaWi] W. Bosma, H. Jager, and F. Wiedijk,Some metrical observations on the approximation by continued fractions, Indag. Math.45 (1983), 353–379.MathSciNetGoogle Scholar
  10. [Br] A. Broise,Fractions continues multidimensionnelles et lois stables, Bull. Soc. Math. France124 (1996), 97–139.MATHMathSciNetGoogle Scholar
  11. [BuKrSc] M. Burton, C. Kraaikamp and T. Schmidt,Natural extension for the Rosen fractions, preprint.Google Scholar
  12. [EaGa] C. J. Earle and F. P. Gardiner, Teichmüller disks and Veech'sF structures, Contemp. Math.201 (1997), 165–189.MathSciNetGoogle Scholar
  13. [GrHa] K. Grochenig and A. Haas,Backward continued fractions, Hecke groups and invariant measures for transformations of the interval, Ergodic Theory Dynam. Systems16 (1996), 1241–1274.MathSciNetCrossRefGoogle Scholar
  14. [GrHa2] K. Grochenig and A. Haas,Backward continued fractions, hecke groups and invariant measures for transformations of the interval, Canad. Math. Bull.39 (1996), 186–198.MathSciNetGoogle Scholar
  15. [GuJu] E. Gutkin and C. Judge,The geometry and arithmetic of translation surfaces with application to polygonal billiards, Math. Res. Lett.3 (1996), 391–403.MATHMathSciNetGoogle Scholar
  16. [HaSe] A. Haas and C. Series,The Hurwitz constant and diophantine approximation on Hecke groups, J. London Math. Soc.34 (1986), 219–234.MATHCrossRefMathSciNetGoogle Scholar
  17. [HeMo] G. A. Hedlund and M. Morse,Symbolic dynamics II: Sturmian trajectories, Amer. J. Math.62 (1940), 1–42.MATHCrossRefMathSciNetGoogle Scholar
  18. [ItNaTa] S. Ito, H. Nakada and S. Takana,On the invariant measure for the transformations associated with some real continued fractions, Keio Eng. Rep.30 (1977), 159–175.Google Scholar
  19. [KeSm] R. Kenyon and J. Smillie,Billiard in rational-angled triangles, Comment. Math. Helv., to appear.Google Scholar
  20. [KeMaSm] S. Kerckhoff, H. Masur and J. Smillie,Ergodicity of billiard flow and quadratic differentials, Ann. Math.124 (1986), 293–311.CrossRefMathSciNetGoogle Scholar
  21. [Kh] A. Y. Khinchin,Continued Fractions, University of Chicago Press, Chicago, 1964.MATHGoogle Scholar
  22. [Kr1] C. Kraaikamp,The distribution of sequences connected with the nearest integer continued fraction, Indag. Math.49 (1987), 177–191.MathSciNetMATHGoogle Scholar
  23. [Kr2] C. Kraaikamp,A new class of continued fraction expansions, Acta Arith.57 (1991), 1–39.MATHMathSciNetGoogle Scholar
  24. [Leh] J. Lehner,Diophantine approximation on Hecke groups, Glasgow Math. J.27 (1985), 117–127.MATHMathSciNetGoogle Scholar
  25. [Leu] A. Leutbecher,Über die Heckeschen Gruppen G(λ), Math. Ann.221 (1974), 63–86.CrossRefMathSciNetGoogle Scholar
  26. [Ma] H. Masur,Interval exchange transformations and measured foliations, Ann. Math.,115 (1982), 169–200.CrossRefMathSciNetGoogle Scholar
  27. [Na] H. Nakada,Continued fractions, geodesic flows and Ford circles, inAlgorithms, Fractals and Dynamics (Okayama/Kyoto, 1992), Plenum Press, New York, 1995, pp. 179–191.Google Scholar
  28. [No1] A. Nogueira,The three-dimensional Poincaré continued fraction algorithm, Israel J. Math.90 (1995), 373–401.MATHCrossRefMathSciNetGoogle Scholar
  29. [No2] A. Nogueira,The Borel-Bernstein theorem for multidimentional continued fractions, preprint.Google Scholar
  30. [Po] H. Poincaré,Sur un mode nouveau de représentation géométrique des formes quadratiques définies et indéfinies, Oeuvres complètes de H. Poincaré, tome V, pp. 117–183.Google Scholar
  31. [Ra] G. Rauzy,Mots infinis en arithmétique, inAutomata on Infinite Words, Lecture Notes in Comput. Sci.192 (1985), 165–171.Google Scholar
  32. [Roh] V. A. Rohlin,Exact endomorphisms of Lebesgue spaces, Amer. Math. Soc. Transl.39 (1964).Google Scholar
  33. [Ros] R. Rosen,A class of continued fractions associated with cetain properly discontinuous groups, Duke Math. J.21 (1954), 549–563.MATHCrossRefMathSciNetGoogle Scholar
  34. [Sc1] F. Schweiger,On the Parry-Daniels transformations, Analysis1 (1981), 171–185.MATHMathSciNetGoogle Scholar
  35. [Sc2] F. Schweiger,Ergodic Theory of Fibred Systems and Metric Number Theory, Clarendon Press, Oxford, 1994.Google Scholar
  36. [Se] C. Series,Symbolic dynamics for geodesic flows, Acta Math.146 (1981), 103–128.MATHCrossRefMathSciNetGoogle Scholar
  37. [Ve1] W. Veech,Teichmüller curves in moduli space, Eisenstein series, and an application to triangular billiards, Invent. Math.97 (1989), 553–583.MATHCrossRefMathSciNetGoogle Scholar
  38. [Ve2] W. Veech,The billiard in regular polygon, Geom. Funct. Anal.2 (1992), 341–379.MATHCrossRefMathSciNetGoogle Scholar
  39. [Vo1] Y. Vorbets,Planar structure and billiards in rational polygons: the Veech alternative, Russian Math. Surveys51 (1996), 779–817.CrossRefMathSciNetGoogle Scholar
  40. [Vo2] Y. Vorobets.,Ergodicity of billiard in polygons, Sbornik Math.188 (1997), 389–434.CrossRefMathSciNetGoogle Scholar
  41. [Wa] C. Ward,Fuchsian groups and polygonal billiards, Thèse, Rice University, 1996.Google Scholar
  42. [ZeKa] A. Zemliakov and A. Katok,Topological transitivity of billiards in polygons, Math. Notes18 (1975), 760–764.Google Scholar

Copyright information

© Hebrew University of Jerusalem 2000

Authors and Affiliations

  • Pierre Arnoux
    • 1
  • Pascal Hubert
    • 1
  1. 1.Institut de Mathématiques de LuminyMarseille Cedex 9France

Personalised recommendations